Opioid Abuse and the Role of Naloxone - Episode 9
Dr Torrington moves on to Patient Case 2, a 49-year-old man found semi-responsive with a suspected opioid overdose.
Matthew A. Torrington, MD: Well, let’s talk about another case. In this case, it’s a 49-year-old man found semi-responsive to commands with suspected opioid overdose. He has a past medical history for high blood pressure, diabetes, obesity, chronic pain, opioid use following [a] previous motor vehicle accident. He’s a truck driver. He smokes a pack of cigarettes a day. He was recently divorced. He has previous recreational drug use in high school. He has no local family besides his ex-wife. He lost his job due to the COVID-19 pandemic. In his physical exam, he’s hypertensive, he’s unresponsive to sternal rub. On clinical workup, he’s got pinpoint pupils, he’s pale. He has clammy skin. His blood pressure is 60 over 40. His heart rate is 28. For treatment he’s given supportive breathing confirming his airway is clear. He gets 8 mg of Naloxone intranasally. He’s monitored for times of opioid withdrawal and/or non-Naloxone resistance. Repeat Naloxone dose if needed for symptom return, educate patient on risk associated with chronic opioid therapy and prescribe emergency use of antagonist as a safety measure if the opioid use continues.
This transcript has been edited for clarity.